Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisolone and Weight Gain


09-16-2016, 02:13 AM   #1
hesitant alien.
 
hesitant alien.'s Avatar
 
Join Date: Sep 2016
Prednisolone and Weight Gain

Hi everyone
Yesterday I went to see a new gastroenterologist, and she decided to put me on a course of Prednisolone. I've been on this medication before, however the side effects have only become a big concern to me this time around - especially the weight gain.

I have horrible body image issues, and the idea of gaining weight makes me want to cry. Does anyone have any tips on how to prevent weight gain on this medication? Is it even possible?

Also, has anyone here taken the same course as me? (30 mg for 3 weeks, then reducing by 5mg a week for 5 weeks). If so, how much weight did you gain during that time?

I know it's kind of a shallow thing to worry about, but I've even considered just not taking it because of the weight thing, so any advice on how to prevent it would be really appreciated. I googled it but people just kept saying "just eat less and workout more!", but it was my understanding that a lot of the weight gain comes from hormonal changes (well, according to the medication leaflet) and I already eat quite a low amount of calories...
09-16-2016, 05:49 AM   #2
Layla
Senior Member
 
Layla's Avatar
 
Join Date: Oct 2014
Location: New Zealand

My Support Groups:
Hiya,

I know what you mean with the weight gain on pred.
The first time I took it I was so happy I could eat again that I gained 20 kg in a year!

The last time I used it I was on 60mg a day for a few weeks and then stared a taper by 5mg 's a week. Like you I was very fearful of the weight gain but because I was aware of it it didn't happen, not a gram!
I did get all the other side effects, like moon face, insomnia and crazy mood swings but by being very careful with eating and exercising I managed to control the weight, so to answer your question; Yes it's possible not to gain weight.

Keep in mind that 30mg isn't a terribly high dose so it won't take long to taper off and you won't necessarily have all the nasty side effects as they take a while to build up, especially the moonface, that might not happen at all.

Good luck with it and I hope you manage it!
__________________
Layla
Diagnosed with UC in 1994, CD in 2014, "IBS" in between
Lactose intolerant, IgA deficient and Arthritis.
Resection due to strictures in 2014
Currently taking: amitriptyline, zinc, multi vitamin, b12 shots, Vit D, B complex, magnesium, calcium, Psyllium and the occasional iron infusion, probably sarting a medical trial soon

Previously on Remicade, Humira, Prednisone, Azathioprine, MTX, Pentasa, Asacol, Salofalk
09-18-2016, 05:47 AM   #3
hesitant alien.
 
hesitant alien.'s Avatar
 
Join Date: Sep 2016
Hiya,

I know what you mean with the weight gain on pred.
The first time I took it I was so happy I could eat again that I gained 20 kg in a year!

The last time I used it I was on 60mg a day for a few weeks and then stared a taper by 5mg 's a week. Like you I was very fearful of the weight gain but because I was aware of it it didn't happen, not a gram!
I did get all the other side effects, like moon face, insomnia and crazy mood swings but by being very careful with eating and exercising I managed to control the weight, so to answer your question; Yes it's possible not to gain weight.

Keep in mind that 30mg isn't a terribly high dose so it won't take long to taper off and you won't necessarily have all the nasty side effects as they take a while to build up, especially the moonface, that might not happen at all.

Good luck with it and I hope you manage it!
Thank you so much! You really helped to put my mind at ease, I feel a lot better about things now
09-18-2016, 07:24 AM   #4
my little penguin
Forum Monitor
 
Join Date: Apr 2012

My Support Groups:
Same here when ds was formula only
No weight gain
So just like everything else calories in =calories out and no weight gain
Pred just makes you want to eat
Good luck
__________________
DS - -Crohn's -Stelara -mtx-IVIG
09-19-2016, 07:41 AM   #5
hesitant alien.
 
hesitant alien.'s Avatar
 
Join Date: Sep 2016
Same here when ds was formula only
No weight gain
So just like everything else calories in =calories out and no weight gain
Pred just makes you want to eat
Good luck
Thank you for the re-assurance!
09-19-2016, 10:02 AM   #6
mom5272
 
Join Date: Aug 2010
Location: Virginia
Prednisone doesn't make me fat.. i just eat everything which makes me fat. LOL
__________________
Crohn's Disease since 1992
6MP 100mg daily
Prednisone when occasionally flare
09-19-2016, 10:43 AM   #7
maher
 
Join Date: Dec 2013
Hey there,
I felt the same I gained so much weight the first time I was given a course of pred that I dreaded when I needed it for a second and third time.
But I did manage to avoid gaining so much weight, (you cannot avoid moon face unfortunately)

You need to be very careful or your salt and sugar intake.

I wanted to eat everything in sight, but was careful about what I chose to snack on.

It helps trust me good luck

Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Prednisolone and Weight Gain
Thread Tools


All times are GMT -5. The time now is 02:14 AM.
Copyright 2006-2017 Crohnsforum.com